Skip Ribbon Commands
Skip to main content

Ask the Pediatrician

Dr. Jennifer Shu and her team of pediatricians answer your health questions.

Dr. Jennifer Shu

Question & Answer

Question

Should Tylenol be given before immunizations?

Answer

Because receiving immunizations can cause a mild fever, many parents and pediatricians routinely give acetaminophen (Tylenol) to children when they receive their vaccinations. However, we know that a fever is one sign that our body is generating an immune response. A recent study indicated that receiving acetaminophen before vaccines could possibly reduce that immune response and thus make the vaccines less effective. This means having a fever could make the vaccines work better!  Keep in mind that this was just one study and it did not look at other fever-reducing medications such as ibuprofen.

Probably the best advice is to wait and see how your child reacts to the immunizations. Many children act fine after receiving their immunizations even if they have a vaccine-related fever. If that is the case, the fever is possibly a good thing and acetaminophen isn't necessary. If, however your child is acting sick after receiving vaccines, it is then worth talking to your pediatrician to see if acetaminophen or ibuprofen would be helpful.

Bryan Wohlwend, MD, FAAP